Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 58, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2012, 4:45 AM EDT for Fountain County, Tippecanoe County, Warren County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2012, 4:45 AM EDT (08:45 UTC)
- Expired
- Mar 28, 2012, 5:07 AM EDT
- In force
- 22 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fountain County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228 WUUS53 KIND 280845 SVRIND INC045-157-171-280930- /O.NEW.KIND.SV.W.0058.120328T0845Z-120328T0930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 445 AM EDT WED MAR 28 2012 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA... SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA... EAST CENTRAL WARREN COUNTY IN WEST CENTRAL INDIANA... * UNTIL 530 AM EDT * AT 443 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WILLIAMSPORT...OR 20 MILES SOUTH OF FOWLER...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... LAFAYETTE... SHADELAND... DAYTON... CLARKS HILL... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 161 AND 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4022 8669 4026 8730 4042 8730 4043 8670 TIME...MOT...LOC 0845Z 273DEG 53KT 4033 8720 WIND...HAIL <50MPH 1.00IN $$ SMF
3 follow-up statements
666
WWUS53 KIND 280855
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 AM EDT WED MAR 28 2012
INC171-280905-
/O.CAN.KIND.SV.W.0058.000000T0000Z-120328T0930Z/
WARREN-
455 AM EDT WED MAR 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARREN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4043 8670 4025 8669 4022 8670 4025 8719
4026 8721 4028 8722 4034 8717 4034 8714
4037 8709 4040 8709 4042 8708
TIME...MOT...LOC 0855Z 273DEG 53KT 4032 8701
$$
INC045-157-280930-
/O.CON.KIND.SV.W.0058.000000T0000Z-120328T0930Z/
FOUNTAIN-TIPPECANOE-
455 AM EDT WED MAR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FOUNTAIN AND SOUTHERN TIPPECANOE COUNTIES UNTIL 530 AM EDT...
AT 452 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES SOUTHWEST OF WEST LAFAYETTE...OR 12 MILES
SOUTHWEST OF LAFAYETTE...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...SHADELAND...DAYTON AND CLARKS HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4043 8670 4025 8669 4022 8670 4025 8719
4026 8721 4028 8722 4034 8717 4034 8714
4037 8709 4040 8709 4042 8708
TIME...MOT...LOC 0855Z 273DEG 53KT 4032 8701
WIND...HAIL <50MPH 1.00IN
$$
SMF584
WWUS53 KIND 280900
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EDT WED MAR 28 2012
INC045-280910-
/O.CAN.KIND.SV.W.0058.000000T0000Z-120328T0930Z/
FOUNTAIN-
500 AM EDT WED MAR 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4043 8670 4027 8669 4022 8670 4025 8709
4031 8708 4040 8709 4042 8708
TIME...MOT...LOC 0900Z 273DEG 53KT 4031 8691
$$
INC157-280930-
/O.CON.KIND.SV.W.0058.000000T0000Z-120328T0930Z/
TIPPECANOE-
500 AM EDT WED MAR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
TIPPECANOE COUNTY UNTIL 530 AM EDT...
AT 457 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES SOUTHWEST OF LAFAYETTE...MOVING EAST AT 50
MPH.
LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...DAYTON AND CLARKS HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4043 8670 4027 8669 4022 8670 4025 8709
4031 8708 4040 8709 4042 8708
TIME...MOT...LOC 0900Z 273DEG 53KT 4031 8691
WIND...HAIL <50MPH 1.00IN
$$
SMF744
WWUS53 KIND 280907
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 AM EDT WED MAR 28 2012
INC157-280917-
/O.CAN.KIND.SV.W.0058.000000T0000Z-120328T0930Z/
TIPPECANOE-
507 AM EDT WED MAR 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TIPPECANOE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4043 8670 4027 8669 4022 8670 4025 8709
4031 8708 4040 8709 4042 8708
TIME...MOT...LOC 0907Z 273DEG 53KT 4030 8677
$$
SMFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:36 AM EDT, 9 minutes earlier.
Area forecast discussion, Mar 28, 4:36 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 436 AM EDT WED MAR 28 2012 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A LINE OF SHOWERS AND THUNDERSTORMS ALONG A COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA EARLY THIS MORNING...QUICKLY FOLLOWED BY HIGH PRESSURE THIS AFTERNOON. THE RIDGING WILL RESULT IN DRY WEATHER THROUGH FRIDAY WHEN THE NEXT DISTURBANCE ENTERS THE FORECAST AREA. BEYOND THAT...QUIET CONDITIONS FOR THE REMAINDER OF THE WEEKEND...AND THEN ANOTHER SYSTEM OVER THE GREAT LAKES REGION IS PROGGED FOR MONDAY. ITS ASSOCIATED COLD FRONT WILL TRIGGER THUNDERSTORM ACTIVITY ACROSS CENTRAL INDIANA. && .NEAR TERM /THIS MORNING AND TODAY/... THE MAIN FOCUS OF THE NEAR TERM FORECAST IS A LINE OF SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS CURRENTLY MOVING INTO NORTHERN PORTIONS OF CENTRAL INDIANA. AS MENTIONED ABOVE...THUNDERSTORMS HAVE BEEN ISOLATED IN NATURE AND ARE HAVING A TOUGH TIME INTENSIFYING DUE TO LACK OF FORCING. AS A RESULT...SEVERE WEATHER IS NOT EXPECTED. ENVIRONMENT IS NOT EVEN CONDUCIVE TO STRONG THUNDERSTORMS FOR THAT MATTER. THIS WEAK CONVECTION SHOULD BE THROUGH THE FORECAST AREA BY MID MORNING IF NOT SOONER. THE SURFACE LOW/S CENTER IS TRACKING OVER THE GREAT LAKES...SO ANY ASSOCIATED WRAPAROUND MOISTURE WITH THAT WILL STAY WELL NORTH OF CENTRAL INDIANA. AS A RESULT...CLOUDS WILL SCATTER OUT LATER THIS MORNING...AND SUNNY SKIES WILL PREVAIL FOR THE REMAINDER OF THE DAY. TEMPS...MODELS DO NOT SEEM TO BE ACCOUNTING FOR CLEARING VERY WELL...THUS SEEM A TAD LOW ON TODAY/S HIGHS. AS A RESULT...TRENDED A FEW DEGREES ABOVE GUIDANCE DUE TO SUFFICIENT SUNSHINE LATER TODAY. && .SHORT TERM /TONIGHT THROUGH FRIDAY/... THE MAIN FOCUS OF THE SHORT TERM IS THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS ON FRIDAY. RIDGE WILL RE-ESTABLISH ITSELF ACROSS FORECAST AREA TONIGHT BRINGING DRY CONDITIONS THROUGH FRIDAY. HOWEVER...THE RIDGE WILL BREAK DOWN ON THURSDAY NIGHT AS A 500 MB SHORTWAVE APPROACHES CENTRAL INDIANA. THE GFS AND EURO ARE A TAD MORE PROGRESSIVE THAN THE NAM IN REGARD TO PRECIP ON THURSDAY NIGHT...BUT INCREASING ISENTROPIC LIFT SUPPORTS POPS AS EARLY AS FRI 06Z. THE BEST LIFT WILL OCCUR IN THE FRI 12-18Z TIME FRAME AS SHORT WAVE AND SURFACE LOW PASS OVER CENTRAL INDIANA. SO...INTRODUCED DEFINITE POPS INTO GRIDS DURING THAT PERIOD...WHICH MAY HAVE TO BE EXTENDED INTO FRIDAY NIGHT DEPENDING ON POSITION OF ASSOCIATED COLD FRONT. TEMPS...STUCK WITH A BLEND UNTIL FRIDAY. THAT/S WHEN MODELS STARTED HAVING A LITTLE TROUBLE WITH THE AFOREMENTIONED DISTURBANCE. TRENDED ON THE COOLER SIDE FOR DAYTIME HIGHS...AND LEANED ON THE WARMER SIDE FOR FRIDAY NIGHT LOWS DUE TO INCREASED CLOUD COVER. && .LONG TERM /SATURDAY THROUGH TUESDAY NIGHT/... THIS PERIOD BEGINS WITH SOME REMAINING LOW CHANCES FOR POPS AS FRONT IS PROGGED TO BE DROPPING SOUTH OF THE AREA BY SATURDAY AFTERNOON. MODELS HAVE BEEN INCREASINGLY PROGRESSIVE WITH THIS FRONT SO HAVE BACKED OFF ON POPS SLIGHTLY FOR SATURDAY. UPPER RIDGING BUILDS IN EARNEST BY SATURDAY NIGHT...AND PROVIDES QUIET DRY AND WARMER WEATHER FOR CENTRAL INDIANA THROUGH SUNDAY NIGHT. ANOTHER FRONT IS PROGGED TO APPROACH THE REGION SUNDAY NIGHT AND CROSS THE AREA MONDAY INTO MONDAY EVENING...BRINGING CHANCES FOR THUNDER BACK INTO THE FORECAST. RIDGE BUILDS BACK IN BY TUESDAY. && .AVIATION /DISCUSSION FOR 280600Z TAF ISSUANCE/... 0830Z UPDATE...REMOVED LLVL WIND SHEAR AND TEMPO/D IN SHOWERS WITH CB FOR 10-12Z...BASED ON CURRENT RADAR TRENDS. PREVIOUS DISCUSSION FOLLOWS. VFR CONDITIONS EXPECTED THROUGHOUT THE FORECAST PERIOD. FRONTAL BOUNDARY APPROACHING THE REGION EARLY THIS MORNING WITH A LINE OF SCATTERED CONVECTION. AIRMASS IS DRIER AND MORE STABLE OVER CENTRAL INDIANA...AND EXPECT CONVECTION WILL WEAKEN AND BECOME MORE ISOLATED OVER THE NEXT SEVERAL HOURS AS IT MOVES INTO THE FORECAST AREA. HAVE CONTINUED WITH A VCSH/CB MENTION AT ALL TERMINALS IN A 3 TO 4 HOUR WINDOW THROUGH MID MORNING. CLOUDS SHOULD QUICKLY CLEAR BY MIDDAY AS DRIER AIR ADVECTS INTO THE REGION BEHIND THE FRONT. PRESENCE OF STRONGER WINDS ALOFT THROUGH THE DAY AND MIXING LEVELS UP TO AROUND 5KFT WILL PROMOTE W/NW WIND GUSTS AT 25-30KTS FOR MUCH OF THE AFTERNOON. WINDS WILL VEER TO NORTHERLY AND LIGHTEN DURING THE EVENING AS A RIDGE OF HIGH PRESSURE EXPANDS INTO THE REGION FROM THE NORTHWEST. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM....SMF AVIATION...SMF
Hazardous weather outlook, Mar 28, 4:34 AM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 434 AM EDT WED MAR 28 2012 INZ021-028>031-035>049-051>057-060>065-067>072-290845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 434 AM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: THUNDERSTORMS ARE POSSIBLE. HAZARDS: GUSTY WINDS...SMALL HAIL...AND LIGHTNING. TIMING: CURRENT THROUGH MID MORNING. DISCUSSION: A COLD FRONT WILL CONTINUE TO MOVE ACROSS CENTRAL INDIANA THIS MORNING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...AND AGAIN ON MONDAY AND MONDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME BUT ANY THUNDERSTORM CAN CONTAIN DANGEROUS LIGHTNING. DISCUSSION: A FEW FRONTS WILL MOVE ACROSS THE AREA LATE THIS WEEK AND AGAIN EARLY NEXT WEEK. THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THESE FRONTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, Mar 28, 4:32 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
432 AM EDT WED MAR 28 2012
INZ028-029-035-036-280915-
FOUNTAIN-MONTGOMERY-TIPPECANOE-WARREN-
432 AM EDT WED MAR 28 2012
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN FOUNTAIN...NORTHERN
MONTGOMERY...SOUTHERN TIPPECANOE AND WARREN COUNTIES UNTIL 515 AM
EDT...
AT 429 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF BOSWELL TO COVINGTON...AND MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LAFAYETTE...
COVINGTON...
WILLIAMSPORT...
WEST LAFAYETTE...
WEST LEBANON...
RAINSVILLE...
PINE VILLAGE...
ATTICA...
MELLOTT...
NEWTOWN...
WINGATE...
NEW RICHMOND...
SHADELAND...
PURDUE UNIVERSITY...
LINDEN...
DAYTON...
DARLINGTON...
CLARKS HILL...
&&
LAT...LON 4048 8753 4044 8672 4010 8673 4013 8749
4015 8749 4015 8752 4033 8754
TIME...MOT...LOC 0832Z 273DEG 53KT 4038 8740 4016 8739
SMFThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:32 AM EDT | Special Weather Statement | IND | Fountain, Tippecanoe, Warren | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.